Massachusetts, 2003

Damaging Wind in Massachusetts, July 22, 2003

July 22, 2003 · NWS BOX · 1 event in 1 county or zone

A severe thunderstorm produced damaging winds in southern Worcester County. Trees and wires were reported down in Dudley, and large branches were brought down in Northborough and Milford, as reported by amateur radio operators.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm produced damaging winds in southern Worcester County. Trees and wires were reported down in Dudley, and large branches were brought down in Northborough and Milford, as reported by amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 2:19 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 22, 2:19 PM EST, 1 hour 24 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT TUE JUL 22 2003

.SHORT TERM (TONIGHT AND WEDNESDAY)...

MORE SHOWERS AND THUNDERSTORMS WERE CURRENTLY DEVELOPING OVER
PENNSYLVANIA AND NEW YORK STATE.  MID LEVEL FLOW WILL BRING THIS
ACTIVITY INTO OUR REGION THIS EVENING INTO THE OVERNIGHT HOURS.
MORE SHOWERS AND THUNDERSTORMS MAY ALSO DEVELOP LATER ON TONIGHT...
ESPECIALLY ACROSS THE WESTERN SECTIONS WITH STRONG ISENTROPIC LIFT
DEPICTED.  INSTABILITY IS MARGINAL...BUT COULD SEE A SEVERE
THUNDERSTORM OR TWO...ESPECIALLY EARLY ON.

SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD ACROSS MUCH OF THE
AREA DURING THE MORNING HOURS.  EXPECT THE MAIN DISTURBANCE TO LIFT
NORTHWARD DURING THE AFTERNOON...BUT STILL CAN NOT RULE OUT
ADDITIONAL DEVELOPMENT IN THE AFTERNOON.

.MARINE...WILL CONTINUE THE SCA FOR SEAS ALONG THE OUTER-WATERS AS
SEAS WILL CONTINUE TO BUILD.  HOWEVER...WILL STAY BELOW THE GLOBAL
WAVE MODELS FORECAST OF 12 FOOT SEAS.

.LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...LITTLE HAS
CHANGED IN THE GENERALLY SYNOPTIC SITUATION.  THE COLD FRONT IS
DRIFTING EAST...AND WILL TAKE MUCH OF THE WEEK TO REACH THE COAST.
WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT.  THE ETA MORE THAN
THE GFS IS FORECASTING A SLIGHT BREAK IN THE SHOWER PATTERN
THURSDAY.  BY FRIDAY THE LAST BIT OF MOISTURE HAS MOVED THROUGH THE
AREA...AS HIGH PRESSURE BUILDS IN.  THIS MEANS A PLEASANT SUMMER
DAY ON SATURDAY BEFORE THE NEXT SYSTEM MOVES IN FOR SUNDAY.

GENERALLY FOLLOWED A BLEND BETWEEN ETA AND GFS.  AS THERE IS NOT A
LOT OF DIFFERENCE BETWEEN THE MODELS.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ232-233-235-237-254-255.
Hazardous weather outlook, Jul 22, 5:44 AM EST, 9 hours 59 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
644 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A COLD FRONT ACROSS THE EASTERN GREAT LAKES WILL REMAIN NEARLY
STATIONARY TODAY.  A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT THIS AFTERNOON...ACROSS NEW YORK STATE AND
PENNSYLVANIA AND MOVE EAST TOWARD WESTERN NEW ENGLAND LATE IN THE
DAY.  THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH NEW
ENGLAND...HOWEVER ONE OR TWO STORMS MAY PRODUCE SEVERE WEATHER LATE
TODAY WEST OF THE CONNECTICUT RIVER...INCLUDING THE TOWNS OF
MONROE...HAWLEY...WORTHINGTON AND SOUTH INTO WESTERN HARTFORD
COUNTY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WEDNESDAY
NIGHT INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

In the hours before

Special weather statement, Jul 22, 10:34 AM EST, 5 hours 9 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>004-006>008-222315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1134 AM EDT TUE JUL 22 2003

...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY OVER THE WESTERN CORRIDOR...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP TO THE WEST OF
I-91 THIS AFTERNOON.  PARTIAL CLEARING HAS OCCURRED IN THIS
AREA...AND THE ATMOSPHERE WILL BECOME UNSTABLE.  AN UPPER LEVEL
DISTURBANCE WILL ALSO BE APPROACHING THE AREA...WHICH WILL HELP TO
TRIGGER THUNDERSTORM DEVELOPMENT.  THESE STORMS ARE EXPECTED TO
TRACK EASTWARD THROUGH THE REST OF THE REGION LATER THIS AFTERNOON
AND INTO TONIGHT.

LOCALLY DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT
ACROSS THE REGION...ALTHOUGH HAIL WILL ALSO BE POSSIBLE.  THE BEST
CHANCE FOR THIS WILL BE ACROSS WESTERN MASSACHUSETTS AND PORTIONS OF
CONNECTICUT.  HOWEVER...WE CAN NOT COMPLETELY RULE OUT AN ISOLATED
SEVERE THUNDERSTORM JUST ABOUT ANYWHERE.

A SEVERE THUNDERSTORM IS DEFINED AS A THUNDERSTORM WHICH PRODUCES
WIND GUSTS OF AT LEAST 58 MILES AN HOUR AND OR HAIL THREE QUARTERS
OF AN INCH OF LARGER.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON...BUT
THERE STILL IS A LOT OF UNCERTAINTY ON TIMING OF THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FRANK
Special weather statement, Jul 22, 1:07 PM EST, 2 hours 36 minutes before
MAZ006-007-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT TUE JUL 22 2003

AT 203 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS
TO 40 MPH 2 MILES SOUTHEAST OF DANVERS...OR ABOUT 4 MILES WEST OF
BEVERLY...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  MANCHESTER AND ROWLEY AROUND 215 PM
  ESSEX AND IPSWICH AROUND 220 PM
  GLOUCESTER AROUND 230 PM
  ROCKPORT AROUND 235 PM

BELK
VALLEE
Special weather statement, Jul 22, 3:20 PM EST, 23 minutes before
CTZ004-MAZ012-RIZ001-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT TUE JUL 22 2003

AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 2 MILES SOUTHWEST OF WOODSTOCK...OR ABOUT 6 MILES WEST OF
PUTNAM...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  PUTNAM AROUND 425 PM
  THOMPSON AND DUDLEY AROUND 430 PM
  WEBSTER AROUND 435 PM
  MILLBURY AND BURRILLVILLE AROUND 440 PM
  DOUGLAS AROUND 445 PM
  SUTTON AROUND 450 PM

BELK

The radar

The Boston radar (KBOX), 67 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
July 22, 3:43 PM EST to 3:55 PM EST
Where
Worcester County, Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.050, -71.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375495.